Colic: How You Deal with It


One study showed that excess feeding of pelleted grain promoted gas colics and displacements. Another study showed that automatic (versus bucket) watering reduced the frequency of gastric impactions. However, most studies are inconclusive. Obviously, any sudden change of feeding is likely to disturb the digestive system and increases the risk of colic.

In an effort to reduce the risk of future bouts of colic, ask the following questions:

  • Was there any change in the horse's diet in the last couple of weeks?
  • Was the horse drinking enough water? Does his water taste good?
  • Was the horse consuming enough salt? The daily amount should be at least 1 percent dry matter intake and 2 percent is better for heavy sweating horses
  • Was your horse moved to another pasture? You can feed hay prior to daily turnout in a new pasture to reduce the impact of the possibly different grasses and plants the horse will consume.
  • Were there any recent episodes of stress, pain, fever, shift in grouping, a lot of sweating, or signs of dehydration?
  • Does the horse get regular exercise? If exercise is sporadic, you might be predisposing the horse to erratic demands for water and electrolytes. It also could be stressful.
  • Was the horse taking phenybutazone or similar drugs on consistent basis? If so, can they be stopped, decreased or taken at a lower dosage? Are you aware of the toxicities of these drugs?
  • Was the horse eating a lot of grain, especially pelleted rations? If so, consider diversifying the source of grain and reduce reliance on pelleted grains.
  • Was the colic associated with feeding? If so, bring that to your vet's attention. There are a number of causes, including gastric ulcers, of this type of colic.
  • Was the horse getting pure or part alfalfa hay, and if so, is he accustomed to this hay?
  • Was the horse taking supplements? Remember, most supplements have not been rigorously tested for safety or efficacy, alone or in combination with other supplements. "Cocktails" of supplements might contribute to intestinal problems. Slow introduction to supplements can avert problems, but it is no guarantee that you'll avoid digestive upsets.

  • <

    Pg 2 of 2